Should I keep taking Sustiva?
Oct 16, 2005
I was diagnosed in September with HIV+. My CD4 count was 654 but my viral load was 261,000 so my doctor started me on Sustiva and Truvada. I started them at bedtime 2 weeks ago, after 10 days, I got a 2-day fever of 102 and starting Thursday (day 10) I got a full body rash which is itching intensely and hasn't stopped. I showed it to my dermatologist and my ID doctor. They both think it doesn't look like a classic Sustiva rash but can't tell me what it's from (the dermatologist -- who I started seeing a month ago for a sore on the head of the penis that he still can't diagnose but thinks may be herpes -- said something about delayed reaction to Zithromax I took 2 weeks ago). I haven't had a fever for the last 2 days, and no mouth lesions, peeling, blistering, etc.
I was already having trouble sleeping on the Sustiva and was thinking of switching to morning. However, the itching and lack of sleep is so intense and NOTHING helps (Benadryl, Clobex) that I really want to stop the meds for now.
What do you think? Thanks!
Response from Dr. Henry
I am not a big fan of Sustiva for initial therapy for lots of reasons but sorting out side effects is one of them. If the rash is due to the Sustiva most often you can continue the drug but often need antihistamines and other symptomatic measures. The trouble sleeping seen with Sustiva often will diminish over the first 2-4 weeks. For some switching to morning dosing is helpful. Since your rash is so severe I would discuss whether a boosted PI should be used instead of Sustiva. Just stopping your meds now can lead to FTC and Sustiva resistance in some cases (one of my issues with that approach in new patients) so stopping has to be done carefully. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.